Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
167 Doctors are Online

Suffered from anxiety disorder. Taking nexieto, lithium carbonate and oleanzapine tablets. Need advise?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
sir,i suffered from anxiety disorder since 2000...causing thyreriod from one & half year. i am also take nexieto 5 for two years.
regular medicines are ....lithium carbonate & oleanzapine tablets.is it ok.
Posted Tue, 5 Nov 2013 in Mental Health
 
 
Answered by Dr. Preeti Parakh 53 minutes later
Brief Answer:
This is treatment for bipolar disorder.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

You mention that you were initially diagnosed as bipolar disorder but later were told by your psychiatrist that you had anxiety disorder. You are on lithium, olanzapine and escitalopram (Nexito).

The medicines lithium and olanzapine are used to treat bipolar disorder, while Nexito is of use in both anxiety and bipolar depression. From your medicines, it appears to me that you are being treated for bipolar disorder.

Bipolar disorder is characterized by episodes of either mania or depression. Mania is when one is excessively energetic and talkative, over-confident, euphoric, sleeps less but still feels energetic, makes big plans etc. Depression is when one feels low, hopeless, tired, has low self esteem and loss of interest. Please look back and see if you have ever had such episodes. You can also ask your family members what they remember of your behavior when you were ill. This will help you in clarifying your diagnosis.

Your thyroid problems may be due to lithium. So if your diagnosis can be clarified, appropriate treatment can be decided.

Hope this helps you. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Suffered from anxiety disorder. Taking nexieto, lithium carbonate and oleanzapine tablets. Need advise? 1 hour later
sir/madam,after ur just reply i m sure suffered bipolar disorder since 2000.during two yrs i have thyriod & gaining 16-20 kg(ht-175cm).so,my psychiatrist prescribed for regular uses-1) thyronorm 50
2) lithium carbonate 600mg
3)oleanzapine 5mg
4)nexieto 5
but i want not to so medicine for regular use after long time.what should be ur help & precaution for minimum regular medicine.
how can thyroid & weight gain be minimise/remove.
how much minimum dose of medicine take
 
 
Answered by Dr. Preeti Parakh 56 minutes later
Brief Answer:
Regular blood tests needed for monitoring.

Detailed Answer:
Hi,

Welcome back!

Of the medicines you are taking, lithium is the main one that acts as a mood stabiliser and prevents further episodes of either mania or depression. Olanzapine is given when there is mania and Nexito when there is depression. So of these three, only lithium needs to be taken regularly. Other two are taken when there is mania or depression.

Thyronorm also needs to be taken as long as there is hypothyroidism which is measured by blood tests. The dose of thyronorm also depends on these blood tests.

The optimum dose of lithium should be determined by doing serum lithium levels. For good effects, the level should be between 0.6 to 1.0 meq/l. Ideally this test should be repeated every three months. Your doctor should also test you for serum urea, creatinine and thyroid levels at least twice a year, as long as you are on lithium.

Your weight gain is mainly due to two reasons, olanazapine and thyroid problem. If you have not had mania for last few months, then you can ask your doctor to taper off olanzapine. This will control your weight gain to some extent. For thyroid problem, you need to get your blood tested regularly and adjust the dose of thyronorm accordingly.

The duration of lithium treatment depends on how many episodes you have had and when was the last episode. In many patients, even lithium can also be gradually tapered off after a few years, though there is always a risk of having another episode.

I hope this clears up things for you. Please feel free to ask if you need any other clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Suffered from anxiety disorder. Taking nexieto, lithium carbonate and oleanzapine tablets. Need advise? 21 hours later
sir/madam,i have already given some information & want to reveal more any-
i have altered three or four psychiatrist(including cpi ranchi) since 2000 and get more than four mental attack during psychosis.but i have not get any attack four more than two yrs.my current psychiatrist have prescribed inaddition to above drugs
1) levosulpiride 100 mg (regular)
.
Because i had gastrice in childhood found during counsiling.may levosulpiride substitute of oleanzapine.
 
 
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer:
Levosulpiride is not a good substitute but will do

Detailed Answer:
Hi,

Welcome back!

Since your last episode was more than two years ago, therefore I feel that you can ask your doctor regarding tapering off both olanzapine and Nexito. In my opinion, you should continue lithium for three more years. That is, if you are well for more than five years, then you may consider tapering off lithium.

In my opinion, levosulpiride 100 mg is not a good substitute for olanzapine 5 mg. It will simply help you in symptoms of dyspepsia and irritable bowel syndrome. It has some antipsychotic action but not as good as olanzapine. But since you are not having an episode of mania right now, therefore levosulpiride should be good enough for you. So you may ask your doctor to consider reducing olanzapine to 2.5 mg and later stopping if everything remains fine.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Suffered from anxiety disorder. Taking nexieto, lithium carbonate and oleanzapine tablets. Need advise? 17 hours later
sir/madam,i had already told you that i had gastric in childhood & as grow there were some constipation till last counsiling.so i have been regularly given levosulpiride for three yrs.
But i want to know that probably,how many yrs i will have to take this drug.
 
 
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
You can try stopping it now.

Detailed Answer:
Hi,

All clinical trials of levosulpiride have been done for a period of not more than few months. If your gastrointestinal symptoms have improved, then you can try stopping levosulpiride now. But ask your doctor to taper it off gradually, that is 75 mg for a few days, then 50 mg, then 25 mg and then stop.

Also assess if you have had side effects of levosulpiride like poor orgasm, increase in breast size, loss of libido etc. These are very common with levosulpiride and occur due to raised serum prolactin levels. If you had these side effects, then if you have recurrence of dyspepsia, you can consider other medicines rather than trying levosulpiride.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Suffered from anxiety disorder. Taking nexieto, lithium carbonate and oleanzapine tablets. Need advise? 15 minutes later
which name & type of test is done for serum prolactin level?
 
 
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
"Serum Prolactin", to be done in morning, fasting.

Detailed Answer:
Hi,

The test is called "Serum Prolactin". For this, the sample should be collected empty stomach in the morning. While you are getting this done, you can also get your serum lithium level done if it has not been done in the last few months. For serum lithium level, the sample should be collected 12 hours after the last dose of lithium. For example, if you take lithium at 8 pm today then the test should be done at 8 am the next morning. You need not be fasting for serum lithium level but the morning dose of medicines should be taken only after the test. You will just have to tell the lab that you wish to get your "serum prolactin" and "serum lithium" tests done.

You should also do "blood urea" and "serum creatinine" levels twice a year as long as you are taking lithium. Thyroid hormone levels should also be tested twice a year but I guess your doctor must have got these done.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor